Iowa, 2005

Damaging Wind in Iowa, July 25, 2005

July 25, 2005 · NWS DMX · 1 event in 1 county or zone

A line of thunderstorms developed ahead of an approaching cold front to the northwest of Iowa. The storms weakened as the moved into Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A line of thunderstorms developed ahead of an approaching cold front to the northwest of Iowa. The storms weakened as the moved into Iowa. One of the storms remained severe as it moved into Emmet County, causing considerable tree damage in the city of Armstrong.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 24, 2:25 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 24, 2:25 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SUN JUL 24 2005

.DISCUSSION...AFTER FURTHER REVIEW...WILL BE ENDING HEAT ADVISORY
OVER THE FAR NORTHERN TWO TIERS OF COUNTIES THIS EVENING. OTHERWISE
GOING HEAT ADV WILL HOLD OVER THE REST OF THE AREA AS EARLIER
FORECAST.

.PREVIOUS DISCUSSION...

MORNING SFC MAPS CONTINUE TO SHOW VERY WEAK SFC BOUNDARY SLOWLY
DRIFTING SOUTH TOWARD US 20 THIS MORNING. STRONG SHORTWAVE OVER S
CANADA SHEARING FRONT OVER IA WHILE 2NDARY FRONT OVER NORTHERN MN
WILL BE THE MAIN RELIEVING SHOT OF COOLER AIR ARRIVING MONDAY
EVENING. DEW POINTS INITIALLY NOT AS HIGH THIS AM...BUT POOLING
EXPECTED ALONG BOUNDARY ALONG WITH CONTINUED EVAP-TRANS WILL MAKE
FOR ANOTHER UNCOMFORTABLE 36 HOURS SOUTH OF BOUNDARY. ANOTHER 1010
MB LOW HOOKS UP TO THE BOUNDARY NEAR GOODLAND KS ATTM. ALOFT WE
CONTINUE TO BE MAINLY CAPPED WITH +14C TEMPS AT H700. LAST NIGHT
ANOTHER MASSIVE MCS DEVELOPED NEAR SUPERIOR AND MOVED ALONG THE
THETAE GRADIENT INTO NORTHERN LOWER MICHIGAN. AT BOTH H500 AND H700
AT 12Z THIS AM...SHORT WAVE CONTINUES TO MOVE EAST WITH THE FLOW AND
IS RESPONSIBLE FOR CURRENT CONVECTION DEVELOPING ACROSS NORTHERN NE
AND EASTERN SOUTH DAKOTA. THOUGH H850 BOUNDARY FARTHER SOUTH
TODAY...H700 CAP SHOULD DIMINISH DEVELOPMENT OVER THE SOUTHERN EDGE
AS THE EXPECTED COMPLEX MOVES EAST...THOUGH THUNDER CHANCES REMAIN
FOR FAR NORTHERN IA THIS AFTERNOON/EVENING.

SHORT TERM (TONIGHT > WED NIGHT ) HEAT CONTINUES TO BE THE MAIN
ISSUE FOR THE NEXT 24 HOURS...WITH CONVECTION 2ND ON THE LIST OF
CONCERNS THIS PERIOD. WILL CONTINUE THE HEAT ADVISORY FOR THE AREA
TONIGHT AS WELL AS THE EXTENSION FOR THE SOUTHERN AREAS OF THE STATE
MONDAY PER YESTERDAYS AFD. H500 HIGH CENTER DROPPED SE SO CORE OF
HOT DOME NO LONGER ABOVE US. NONE THE LESS H850 TEMPS STILL +25C
TODAY AND MON SOUTH HALF...SUPPORTING 95 F FOR THE AFTERNOON HIGH
CENTRAL AND SOUTHERN AREAS. WITH WAVE APPROACHING THIS PM...THUNDER
ORGANIZING OVER SD MAY EVOLVE INTO A WEAK CLUSTER MOVING EAST THIS
EVENING SKIRTING NORTHERN SECTIONS OF STATE. CAPE HIGH BUT SHEAR
LOW...CAP IN PLACE SOUTH OF US 20 AND INCREASING DURING THE EVE
HOURS SHOULD HOLD MOST ACTION NORTH OF BORDER THIS EVENING/TNT. ON
MONDAY MAIN FRONT WILL ARRIVE AS THE DAY PROGRESSES. AXIS OF
GREATEST MOISTURE HAS SHIFTED INTO IL TODAY...BUT OVERALL POOL OF
HIGH DEW POINTS HAS EXPANDED WEST AND NORTH PAST 24 HOURS. WITH
CONTINUED EVAP-TRANS TDY AND MON ALONG WITH INCREASINGLY MOIST
COLUMN ADVECTING NORTHWARD AROUND BACK SIDE OF HIGH...FEEL MORE
CONFIDENT THAT GENERAL RAINS OF 1-2 INCHES ALONG WITH ISO 3-4
AMOUNTS POSSIBLE LATE MONDAY THROUGH TUESDAY AM GIVEN MOVEMENT OF
FRONT SOUTH...INCREASING LIFT AND HIGH LEVELS OF MLCAPE OVERNIGHT.
GIVEN SPORADIC RAINS OF PAST 10 DAYS...LITTLE WORRY ATTM WITH REGARD
TO FLASH HYDRO WITH SOME CONCERN ON RIVER RISES IF FRONT PASSES
SOUTH MORE SLOWLY. SVR CHANCES INCREASE ON MONDAY AFTERNOON AND
MONDAY NIGHT. GREATEST THREAT ONCE AGAIN WILL BE WIND AND POSSIBLE
HAIL. BULK SHEAR INCREASING ON MONDAY EVENING WHICH WILL SUPPORT
MORE ORGANIZED STORMS AND POSSIBLE SUPERCELLS EARLY ON BEFORE LINEAR
CONVECTION EXPECTED. FORECAST FREEZING LVLS AOA 15500 MON EVENING
WHICH WILL LIMIT HAIL PRODUCTION. BOTH NAM/GFS ARE MORE IN AGREEMENT
WITH FRONTAL PASSAGE EARLY TUE LIMITING RAIN CHANCES FOR THE DAY
OVER MOST OF THE NORTHERN HALF OF THE AREA...WITH POSSIBLE
REDEVELOPMENT SOUTH PORTIONS. WILL HAVE TO REEVALUATE EXTENT OF
PRECIP TUESDAY AS PATTERN CHANGE OF THIS NATURE USUALLY FAVORS
STRONGER MESOSCALE INTERACTION ON SYNOPTIC FEATURES WHICH WOULD END
PRECIP EARLIER. LATEST MODEL GUIDANCE CONTINUES TO SHOW VERY
PLEASANT AIR MAKING IT INTO THE STATE FOR WED. AFTER LOOKING AT
EURO/GFS/NAM AND SEEING PERSISTENT +12 TO +14C TEMPS...MID TO UPPER
70S LOOK TO BE MORE LIKELY. THE REGION WILL ENJOY THIS ONE

EXTENDED (THUR > SUNDAY)...GRADUAL WARMING TREND WILL CONTINUE INTO
WEEKEND WITH RIDGE BUILDING WEST. EURO/GFS BOTH SHOW NNW FLOW WAVE
APPROACHING BY LATE FRI/SAT. HAVE ADDED SLIGHT CHANCE POPS FOR SAT
AFTERNOON...THOUGH TIMING IS STILL IN QUESTION. TEMPS BEHIND WAVE
MAY DROP ON SUNDAY...ESPECIALLY NORTH. DUE TO UNCERTAINTY OF
STRENGTH AND EXTENT OF WESTWARD COOL PUSH...HAVE KEPT SUN TEMPS
SIMILAR TO SAT FOR NOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTH OF US 18
THROUGH 9 PM CDT SUNDAY...AND SOUTH OF INTERSTATE 80 THROUGH 00Z
TUESDAY.

&&

REV
Hazardous weather outlook, Jul 24, 9:20 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1020 PM CDT SUN JUL 24 2005

IAZ004>007-015>017-023>028-033>039-044>050-260330-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
1020 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVERNIGHT. A FEW STORMS MAY PRODUCE WINDS
OF 50 TO 60 MPH...BUT FOR THE MOST PART LOCALLY HEAVY RAINFALL OF
TWO TO FOUR INCHES IS FORESEEN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND NIGHT. THE PRIMARY
THREAT WILL BE FOR WINDS OF UP TO 65 MPH...WITH A SECONDARY THREAT
OF NICKEL SIZE HAIL. LOCAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE REQUIRED LATE MONDAY.

IAZ057>062-070>075-081>086-092>097-260330-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1020 PM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

HEAT INDICES WILL LOWER INTO THE 80 DEGREE RANGE TONIGHT...THUS A
HEAT ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL LINGER ANOTHER DAY AS HEAT INDICES
CLIMB ABOVE 105 DEGREES. THUNDERSTORMS ARE EXPECTED TO BE
WIDESPREAD MONDAY EVENING AND NIGHT. STORMS ARE EXPECTED TO END
EARLY TUESDAY MORNING...BUT REDEVELOPMENT WILL BE POSSIBLE NEAR
THE MISSOURI BORDER ON TUESDAY. A FEW STORMS MAYBE SEVERE
WITH WINDS UP TO 65 MPH AND NICKEL SIZED HAIL. LOCAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE REQUIRED MONDAY EVENING.

MYERS

In the hours before

Special weather statement, Jul 24, 7:29 PM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT SUN JUL 24 2005

IAZ004>007-015>017-023-250230-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-
WORTH-
829 PM CDT SUN JUL 24 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 672 FOR THE FOLLOWING AREA...

IN IOWA THIS CANCELS 8 COUNTIES

IN NORTH CENTRAL IOWA

CERRO GORDO... HANCOCK... KOSSUTH...
WINNEBAGO... WORTH...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

THIS INCLUDES THE CITIES OF...ALGONA...EMMETSBURG...ESTHERVILLE...
FOREST CITY...GARNER...MASON CITY...NORTHWOOD AND POCAHONTAS.

IAZ024>028-033>039-044>050-057>058-250300-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-
SAC-STORY-TAMA-WEBSTER-WRIGHT-
829 PM CDT SUN JUL 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 672 REMAINS VALID UNTIL 10 PM
CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 21 COUNTIES

IN CENTRAL IOWA

BOONE... GRUNDY... HAMILTON...
HARDIN... MARSHALL... STORY...
TAMA... WEBSTER...

IN NORTH CENTRAL IOWA

BUTLER... FRANKLIN... HUMBOLDT...
WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...AMES...AUDUBON...BOONE...CARROLL...
DENISON...EAGLE GROVE...FORT DODGE...GRUNDY CENTER...
GUTHRIE CENTER...HAMPTON...HUMBOLDT...IOWA FALLS...JEFFERSON...
MARSHALLTOWN...PARKERSBURG...ROCKWELL CITY...SAC CITY...TAMA...
WATERLOO...WAVERLY AND WEBSTER CITY.

MYERS
Local storm report, Jul 24, 7:41 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     WATERLOO                42.49N 92.35W
07/24/2005  59 MPH           BLACK HAWK         IA   BROADCAST MEDIA

            KWWL-TV ROOFTOP ANEMOMETER

&&

RVACHALE
Local storm report, Jul 24, 8:52 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SE WALL LAKE          42.24N 95.05W
07/24/2005  0.75 INCH        SAC                IA   TRAINED SPOTTER

0705 PM     TORNADO          7 NE DELOIT             42.17N 95.22W
07/24/2005                   CRAWFORD           IA   PUBLIC

            BRIEF TORNADO TOUCHDOWN CUT PATH THROUGH CORN FIELD.

0710 PM     HAIL             5 NE DELOIT             42.15N 95.25W
07/24/2005  2.00 INCH        CRAWFORD           IA   PUBLIC

            2 INCH HAIL ALONG WITH STRONG WINDS. SEVERAL LARGE TREES
            DOWN. HAIL SWATH NEARLY TWO MILES WIDE WITH GROUND
            BECOMING WHITE FOR A PERIOD.

0835 PM     TSTM WND DMG     WATERLOO                42.49N 92.35W
07/24/2005                   BLACK HAWK         IA   BROADCAST MEDIA

            NUMEROUS 9 TO 12 INCH TREE LIMBS DOWN. REPORTED BY KWWL.

&&

RDONAVON
Special weather statement, Jul 24, 8:57 PM CST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT SUN JUL 24 2005

IAZ024>028-033>039-044>050-057>058-250400-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-
SAC-STORY-TAMA-WEBSTER-WRIGHT-
957 PM CDT SUN JUL 24 2005

...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH
672 TO EXPIRE FOR THE FOLLOWING AREA...

IN IOWA THIS ALLOWS TO EXPIRE 21 COUNTIES

IN CENTRAL IOWA

BOONE... GRUNDY... HAMILTON...
HARDIN... MARSHALL... STORY...
TAMA... WEBSTER...

IN NORTH CENTRAL IOWA

BUTLER... FRANKLIN... HUMBOLDT...
WRIGHT...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...AMES...AUDUBON...BOONE...CARROLL...
DENISON...EAGLE GROVE...FORT DODGE...GRUNDY CENTER...
GUTHRIE CENTER...HAMPTON...HUMBOLDT...IOWA FALLS...JEFFERSON...
MARSHALLTOWN...PARKERSBURG...ROCKWELL CITY...SAC CITY...TAMA...
WATERLOO...WAVERLY AND WEBSTER CITY.
Local storm report, Jul 24, 9:05 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 PM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     WAVERLY                 42.73N 92.47W
07/24/2005                   BREMER             IA   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN IN TOWN. A FEW TREES KNOCKED
            POWERLINES DOWN.

&&

RDONAVON
Local storm report, Jul 24, 10:15 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1115 PM CDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SE WALL LAKE          42.24N 95.05W
07/24/2005  0.75 INCH        SAC                IA   TRAINED SPOTTER

0624 PM     HAIL             4 W BREDA               42.18N 95.06W
07/24/2005  0.75 INCH        CARROLL            IA   EMERGENCY MNGR

0626 PM     HAIL             5 W BREDA               42.18N 95.08W
07/24/2005  2.00 INCH        CARROLL            IA   EMERGENCY MNGR

0638 PM     TSTM WND GST     N WEBSTER CITY          42.46N 93.82W
07/24/2005  70 MPH           HAMILTON           IA   AWOS

0705 PM     TORNADO          7 NE DELOIT             42.17N 95.22W
07/24/2005                   CRAWFORD           IA   PUBLIC

            BRIEF TORNADO TOUCHDOWN CUT PATH THROUGH CORN FIELD.

0710 PM     HAIL             5 NE DELOIT             42.15N 95.25W
07/24/2005  2.00 INCH        CRAWFORD           IA   PUBLIC

            2 INCH HAIL ALONG WITH STRONG WINDS. SEVERAL LARGE TREES
            DOWN. HAIL SWATH NEARLY TWO MILES WIDE WITH GROUND
            BECOMING WHITE FOR A PERIOD.

0735 PM     HAIL             4 N WAVERLY MUNICIPAL A 42.79N 92.50W
07/24/2005  0.75 INCH        BREMER             IA   TRAINED SPOTTER

0747 PM     HAIL             WAVERLY                 42.73N 92.47W
07/24/2005  0.75 INCH        BREMER             IA   TRAINED SPOTTER

0830 PM     TSTM WND DMG     WAVERLY                 42.73N 92.47W
07/24/2005                   BREMER             IA   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN IN TOWN. A FEW TREES KNOCKED
            POWERLINES DOWN.

0835 PM     TSTM WND DMG     WATERLOO                42.49N 92.35W
07/24/2005                   BLACK HAWK         IA   BROADCAST MEDIA

            NUMEROUS 9 TO 12 INCH TREE LIMBS DOWN. REPORTED BY KWWL.

0838 PM     TSTM WND GST     WATERLOO                42.49N 92.35W
07/24/2005  59 MPH           BLACK HAWK         IA   BROADCAST MEDIA

            KWWL-TV ROOFTOP ANEMOMETER

&&

STEINBUGL

The radar

The Minneapolis radar (KMPX), 178 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Emmet

When
July 25, 12:30 AM CST
Where
Emmet County, Armstrong
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.400, -94.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458504.